Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 68, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at May 17, 2024, 5:39 PM CDT for Holmes County, Jackson County, Washington County, Florida. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2024, 5:39 PM CDT (22:39 UTC)
- Expired
- May 17, 2024, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Holmes County, FL, Jackson County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 50 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:40 PM CDT | TSTM WND DMG | Holland Crossroads, FL | Trees down on Highway 79 South near Highway 2. |
| May 17, 5:49 PM CDT | TSTM WND DMG | Tendil Crossing, FL | Trees down Highway 173 and Highway 2. |
| May 17, 6:24 PM CDT | TSTM WND DMG | Cottondale, FL | Scattered trees down across Jackson county. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:59 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WFUS52 KTAE 172239
TORTAE
FLC059-063-133-172315-
/O.NEW.KTAE.TO.W.0068.240517T2239Z-240517T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
539 PM CDT Fri May 17 2024
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Northwestern Jackson County in the Panhandle of Florida...
Northeastern Holmes County in the Panhandle of Florida...
Northeastern Washington County in the Panhandle of Florida...
* Until 615 PM CDT.
* At 539 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Graceville, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Jackson, northeastern Holmes and northeastern
Washington Counties, including the following locations... Holland
Crossroads, Richter Crossroads, Jacob City, Holmes County Airport,
Cottondale Airport, Cottondale, Jacobs, Tendil Crossing,
Campbellton, and Bahoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3087 8569 3097 8566 3097 8534 3073 8538
TIME...MOT...LOC 2239Z 286DEG 31KT 3089 8562
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
11-MM2 follow-up statements
106
WWUS52 KTAE 172253
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
553 PM CDT Fri May 17 2024
FLC059-172303-
/O.CAN.KTAE.TO.W.0068.000000T0000Z-240517T2315Z/
Holmes FL-
553 PM CDT Fri May 17 2024
...THE TORNADO WARNING FOR NORTHEASTERN HOLMES COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Florida.
&&
LAT...LON 3091 8557 3093 8555 3094 8535 3073 8538
3083 8559
TIME...MOT...LOC 2253Z 285DEG 27KT 3086 8551
$$
FLC063-133-172315-
/O.CON.KTAE.TO.W.0068.000000T0000Z-240517T2315Z/
Jackson FL-Washington FL-
553 PM CDT Fri May 17 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHWESTERN JACKSON AND NORTHEASTERN WASHINGTON COUNTIES...
At 553 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Chipley, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Cottondale, Richter Crossroads, Jacobs, Jacob City, Bahoma, and
Cottondale Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3091 8557 3093 8555 3094 8535 3073 8538
3083 8559
TIME...MOT...LOC 2253Z 285DEG 27KT 3086 8551
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
11-MM935
WWUS52 KTAE 172306
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
606 PM CDT Fri May 17 2024
FLC133-172316-
/O.CAN.KTAE.TO.W.0068.000000T0000Z-240517T2315Z/
Washington FL-
606 PM CDT Fri May 17 2024
...THE TORNADO WARNING FOR NORTHEASTERN WASHINGTON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Florida.
&&
LAT...LON 3093 8549 3094 8535 3085 8536 3077 8538
3082 8548 3083 8549 3083 8550
TIME...MOT...LOC 2306Z 286DEG 25KT 3084 8542
$$
FLC063-172315-
/O.CON.KTAE.TO.W.0068.000000T0000Z-240517T2315Z/
Jackson FL-
606 PM CDT Fri May 17 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHWESTERN JACKSON COUNTY...
At 606 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Chipley, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Cottondale, Jacobs, Jacob City, and Cottondale Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3093 8549 3094 8535 3085 8536 3077 8538
3082 8548 3083 8549 3083 8550
TIME...MOT...LOC 2306Z 286DEG 25KT 3084 8542
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
11-MMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 17, 2:59 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 17, 2:59 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
359 PM EDT Fri May 17 2024
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Saturday)
Issued at 355 PM EDT Fri May 17 2024
The main concern through Saturday will be severe thunderstorms and
heavy rain.
In the big picture, a positively tilted southern stream upper trough
has moved east to Texas, ramping up west-southwesterly jet stream
winds along the northern Gulf Coast. A turn to southerly low-level
flow has brought a return of low-level moisture as a warm front
tries to creep northward and inland.
Already, a band of moderate rain and thunderstorms currently
stretches from southwest Alabama to west-central Georgia, mainly
along the north of the warm front. It should take on a more positive
tilt through this evening and start to slowly move southeast,
affecting most of the service area except perhaps the Forgotten
Coast and southeast Big Bend. Given the slow movement of this line,
a quick couple inches of rain should occur in spots. So a few severe
wind gusts and flash flooding will be the main threats through this
evening. We just issued a Flood Watch for areas along and west of
the Flint River, and for the inland FL Panhandle.
Looking upstream, a shortwave trough west of Del Rio TX will race
east through this evening, sparking development of a new MCS late
this evening off the Texas and Louisiana coasts. It will continue to
race east overnight near the northern Gulf Coast, pushing across the
tri- state region from west to east from early Saturday morning into
the mid-afternoon hours. Assuming this takes on a classic MCS
structure and tracks more onshore than over the Gulf waters, then
fairly widespread severe wind gusts would be possible, with isolated
convective gusts in excess of 70 mph.
As MCS exits east later Saturday afternoon, we will likely see a
significant lull in activity develop in the rain-stabilized air that
follows.
&&
.SHORT TERM...
(Saturday night through Sunday night)
Issued at 355 PM EDT Fri May 17 2024
Widespread showers, in addition to scattered severe storms, continue
into Saturday evening but a general downtrend in severe weather
should begin to develop as the forcing moves east and instability
wanes. However, with one last shortwave passage left, isolated
severe storms remain possible overnight Saturday into early Sunday.
The trough pushes through Sunday with cooler temperatures aloft
moving in. While the severe threat will be noticeably lower and east
compared to Saturday's event, our GA counties along the I-75
corridor and down into the southeast Big Bend could see strong,
possibly severe, storms given the favorable temperatures aloft and
remnant instability.
We've also added some patchy fog to the forecast Sunday morning.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 355 PM EDT Fri May 17 2024
Upper level ridge settles in as the trough from the weekend moves
out. Cannot rule out a slight chance of showers across far eastern
areas on Monday as another shortwave swings through. A quieter and
drier pattern is forecast through much of next week. This pattern
should lead to a warm up in temperatures with highs back in the low
90s by Tuesday and Wednesday.
&&
.AVIATION...
(18Z TAFS)
Issued at 355 PM EDT Fri May 17 2024
The main challenge will be timing two rounds of showers and
thunderstorms over the next 24 hours, with the possibility of a
thunderstorm squall line on Saturday morning that could bring a
healthy coverage of severe thunderstorm wind gusts.
Radar currently shows an east-west band of moderate rain and
embedded thunderstorms from southwest Alabama to west-central
Georgia. This will start to make more progress to the southeast
through early evening, likely affecting all terminals except
possibly ECP.
A lull is likely overnight, then the squall line will move in from
the west on Saturday morning.
&&
.MARINE...
Issued at 355 PM EDT Fri May 17 2024
Moderate southerly breezes will prevail across the northeast Gulf
through tonight. A line of thunderstorms is likely to move across
the waters on Saturday morning and evening, bringing strong to
severe wind gusts. A weak front will move across the waters on
Saturday and Saturday night, and stall on Sunday, bringing renewed
chances of showers and thunderstorms. High pressure will pass
across the northeast Gulf on Sunday night, and then elongate along
the U.S. Eastern Seaboard on Monday and Tuesday.
&&
.FIRE WEATHER...
Issued at 355 PM EDT Fri May 17 2024
Two rounds of thunderstorms will affect districts, the first through
this evening, then the second from Saturday morning through mid-
afternoon. Widespread wetting rains are expected. Severe
thunderstorm wind gusts are possible as well.
A weak cold front will pass the districts on Saturday night,
followed by a turn to westerly winds on Sunday. Given moderate
westerly transport winds and a deeply mixed layer on Sunday, pockets
of high dispersion values are expected during the afternoon. The
high dispersion values on Monday are mainly due to deep mixing
albeit less wind. This would support well-developed vertical smoke
columns.
&&
.HYDROLOGY...
Issued at 355 PM EDT Fri May 17 2024
The potential for flash flooding is increasing over portions of
the FL Panhandle north of I-10, Southwest GA mainly west of the
Flint River, and Southeast AL, where a Flash Flood Watch is in
effect into Saturday. Parts of this same region are also in a WPC
Moderate Risk (Level 3 of 4) for excessive rainfall, which means
there is the potential for numerous flash flooding. The remainder
of the area outside of the FL Big Bend is in a Slight Risk of
Excessive Rainfall, while the Big Bend is under a Marginal Risk.
While average rainfall amounts of 2-3 inches are expected across
the Flash Flood Watch area, the potential for localized higher
amounts of 6 inches from thunderstorms moving repeatedly over the
same areas (i.e., training), would result in flash flooding.
Wet antecedent conditions with moist soils will accentuate this.
The Withlacoochee River at Valdosta (Skipper Bridge Road) and
Quitman as well, as the Ochlockonee River at Concord, continue in
minor flood stage.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 86 73 85 69 / 50 50 80 60
Panama City 82 72 82 70 / 80 50 80 40
Dothan 84 70 80 67 / 70 70 90 30
Albany 85 70 81 67 / 80 80 90 40
Valdosta 88 73 87 69 / 30 50 80 60
Cross City 87 73 88 69 / 40 10 50 70
Apalachicola 81 74 82 72 / 80 30 70 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Saturday afternoon for FLZ007-009-011.
High Rip Current Risk through late Sunday night for FLZ108-112-
114-115.
GA...Flood Watch through Saturday afternoon for GAZ120>126-142>145-
155.
AL...Flood Watch through Saturday afternoon for ALZ065>069.
GM...None.
&&
NEAR TERM...Haner
SHORT TERM...Dobbs/LF
LONG TERM....Haner/LF
AVIATION...Haner
MARINE...Haner/LF
FIRE WEATHER...Haner
HYDROLOGY...LFThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:59 AM CDT | Small Craft Advisory | TAE | 9 hr | |
| May 17, 2:47 AM CDT | Special Marine Warning | TAE | 3 hr | |
| May 17, 4:09 AM CDT | Special Marine Warning | TAE | 3 hr | |
| May 17, 4:31 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Franklin, Gulf, Liberty, Wakulla | 89 min |
| May 17, 7:10 AM CDT | Special Marine Warning | TAE | 35 min | |
| May 17, 7:14 AM CDT | Special Weather Statement | TAE | Dixie | 46 min |
| May 17, 2:15 PM CDT | Flood Watch | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more | 25 hr |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 89 min |
| May 17, 3:56 PM CDT | Tornado Warning | TAE | Walton | 34 min |
| May 17, 4:25 PM CDT | Tornado Warning | TAE | Holmes, Walton | 35 min |
| May 17, 5:06 PM CDT | Tornado Warning | TAE | Holmes | 24 min |
| May 17, 5:07 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Walton, Washington | 83 min |
| May 17, 5:50 PM CDT | Areal Flood Advisory | TAE | Holmes, Jackson, Walton, Washington | 3 hr |
| May 17, 6:12 PM CDT | Tornado Warning | TAE | Jackson | 33 min |
| May 17, 6:22 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Jackson, Liberty, Washington | 68 min |
| May 17, 6:56 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Walton, Washington | 64 min |
Nearby
Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.